Aspirin both triggers and treats an often-missed disease

WHEN Allison Fite was 16, she couldn’t stop falling asleep in class. Doctors told her it was from a severe sinus infection, but it never really went away. For the next decade she struggled with infection after infection, taking antibiotics and decongestants. “Having these sinus problems and not being able to breathe was debilitating,” she says. Fite, now 27, couldn’t figure out why this kept happening. Neither could any of her doctors. They told her she had allergies, but “then the tests would come back and they’d be like, ‘Huh. You don’t have allergies,’ “ she says.
But a few unusual symptoms helped Fite eventually figure out that she had a little-known disease shared by 1 million to 1.5 million Americans. She has asthma, a loss of smell and taste, and a strong, adverse reaction to alcohol. “Before I could finish [a drink], I started to get these really bad headaches,” she says. “I really am allergic to fun.” And she had nasal polyps, which are benign growths in the sinus cavities. When she was 20, she had them surgically removed for the first time. At age 25, she flew back from where she was living in Thailand to the U.S. for a second operation. But this time the polyps reappeared even faster, a mere eight weeks after the surgery.
“I was seeing a doctor in Bangkok at this point,” she says. “He was like, ‘This is not normal.’ “ But the doctor mentioned that aspirin can cause nasal polyps. This was Fite’s first real clue about her illness. It’s called aspirin-exacerbated respiratory disease, or AERD. It was first described in the early 1900s, says Dr. Tanya Laidlaw, an immunologist at Brigham and Women’s Hospital in Boston who studies the disease. It’s seen in “patients who had this triad of asthma, nasal polyps and these rather idiosyncratic reactions to medications like aspirin,” Laidlaw says.
Things started clicking into place. Fite’s mother found one of Laidlaw’s presentations on the illness online and sent it to her daughter. Fite knew she had nasal polyps and asthma, but she didn’t know if she had the third symptom — a potentially life-threatening reaction to painkillers like aspirin or ibuprofen. So her doctor in Thailand decided to test her. He gave her a fifth of a pill of aspirin, just to see what would happen. “Forty-five minutes later,” Fite says, “I’m sitting in this hospital waiting room coughing, sweating, and my blood pressure spiked. And they’re like ‘OK, stop. Give her medicine; she has the disease.’ “
After years of seeing doctor after doctor, trying to understand why she was always sick, she finally knew the reason. “It felt so good” to have the diagnosis, Fite says. “I started tearing up in this doctor’s office, mid-horrible reaction,” Fite says. But there was one problem. Fite needed a treatment called aspirin desensitisation. That’s when a doctor overloads a patient with a large dose of aspirin. And Fite’s doctor had never done it before. “He was like, ‘I don’t feel comfortable doing it, and I don’t think you’ll find a doctor in Asia that is,’ “ Fite says.

Share this post

PinIt
    scroll to top